Colleen Fermon, Director
25 Green St.
Ipswich, MA 01938
Monday, Feb. 5, 2017
Contact: John Guilfoil
Email: [email protected]
Ipswich Public Health Shares Important Information about the Good Samaritan Law and Overdose Prevention
IPSWICH — As the opioid epidemic continues to grip the nation, the Ipswich Public Health Department would like to offer important information about the Good Samaritan Law and remind residents to call 911 if they think someone could be overdosing.
According to the Massachusetts Department of Public Health, the number of confirmed fatal opioid-related overdoses in the Commonwealth increased by 54 percent from 2014 to 2015 and by 24 percent from 2015 to 2016. One of the contributing factors to an overdose death is that many times witnesses do not call 911 out of fear of police involvement.
The Good Samaritan Law, which was signed into law in 2012, is meant to provide protection from charge, prosecution and conviction for possession or use of controlled substances when an overdose victim or witness seeks medical attention.
“Please do not hesitate to call 911 if you think someone may be experiencing an overdose,” said Ipswich Public Health Director Colleen Fermon. “The likelihood of survival for someone who is overdosing greatly increases the sooner they receive medical attention. We hope that by educating the community about this law, we can lessen the impact of the opioid epidemic and save lives.”
In May 2016, Gov. Charlie Baker and Attorney General Maura Healey partnered with law enforcement officials to launch the “Make the Right Call” campaign, in an effort to highlight the Good Samaritan Law and encourage people to call 911 at the first sign of a drug overdose.
According to the Centers for Disease Control and Prevention, signs of an opioid overdose may include any of the following:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue or cold skin
An opioid overdose can cause coma or death within minutes. If you recognize signs of an overdose, call 911 immediately. For more information about opioid overdose prevention, visit Mass.gov by clicking here. To read the entire Good Samaritan Law, click here.